Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 316, NWS Atlanta, GA

August 28, 2018Harris County, Muscogee County, Talbot County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 28, 2018, 8:08 PM EDT for Harris County, Muscogee County, Talbot County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 8:08 PM EDT (00:08 UTC)
Expired
Aug 28, 2018, 8:40 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harris County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS52 KFFC 290008
SVRFFC
GAC145-215-263-290100-
/O.NEW.KFFC.SV.W.0316.180829T0008Z-180829T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
808 PM EDT TUE AUG 28 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Muscogee County in west central Georgia...
  Southwestern Talbot County in west central Georgia...
  Southeastern Harris County in west central Georgia...

* Until 900 PM EDT.

* At 808 PM EDT, a severe thunderstorm was located near Baughville,
  or 10 miles southwest of Talbotton, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waverly Hall, Upatoi, Ellerslie, Box Springs and Baughville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3278 8473 3259 8461 3252 8467 3252 8468
      3261 8490
TIME...MOT...LOC 0008Z 127DEG 10KT 3259 8468 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
445 
WWUS52 KFFC 290040
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
840 PM EDT TUE AUG 28 2018

GAC145-215-263-290050-
/O.CAN.KFFC.SV.W.0316.000000T0000Z-180829T0100Z/
Muscogee GA-Talbot GA-Harris GA-
840 PM EDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSCOGEE...
SOUTHWESTERN TALBOT AND SOUTHEASTERN HARRIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3278 8473 3259 8461 3252 8467 3252 8468
      3261 8490
TIME...MOT...LOC 0036Z 127DEG 10KT 3264 8476 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:14 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 28, 7:14 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
714 PM EDT Tue Aug 28 2018

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 238 PM EDT Tue Aug 28 2018/

SHORT TERM /Tonight through Wednesday Night/...
To begin the short term period, the upper level ridge is continuing
to shift eastward, promoting southeasterly flow and an increase in
moisture advection. This increase in moisture will allow for better
coverage of showers and thunderstorms throughout the region than
observed over the previous few days. Convection this afternoon is
diurnally driven in nature with slight to low end chance PoPs. The
greatest coverage will be in the southern parts of our region.
Thunder has been limited so far this afternoon due to a mid-level
inversion, so limited thunder probability to slight chance through
the evening.

Moisture will continue to build into the area on Wednesday as the
ridge further dampens and chance PoPs are to be expected throughout
the majority of the CWA. The highest moisture content is anticipated
across western GA and will therefore go with higher-end chance PoPs
over that location. Instability values today and tomorrow will be
marginal at best so severe thunderstorms are not currently expected.
It is still possible, however, to see a few strong storms develop
along colliding outflow boundaries. High temperatures this afternoon
are expected to reach into the low 90s in many locations, and will
be slightly cooler tomorrow due to greater cloud coverage associated
with the greater atmospheric moisture, with highs in the upper
80s.

King

LONG TERM /Thursday through Tuesday/...
No major changes made to the extended forecast. Increased moist
southerly flow in the extended periods will bring a much wetter
pattern to the southeastern U.S.  Will also see a diurnal trend to
the showers and thunderstorm through day 7 but there appears to not
be enough instability generated through the period to warrant much in
the way of severe storms. There is rather significant differences
between the models models with respect to rain amounts and where,
with the GFS continuing to be the wetter of the bunch. Eventually,
the upper flow becomes more easterly allowing for the possibility of
easterly waves that could help enhance rain chances over the weekend
and into the beginning of next week. Temps will be close to
seasonal norms throughout the long term forecast.

01

&&

.AVIATION...
00Z Update...
Convection is dissipating and by 01/02Z most of the convection
will have dissipated leaving mostly clear skies for tonight. There
could be some light fog in AHN/MCN but most places will remain
VFR. Cu field to develop Wednesday with a little more coverage on
convection during the afternoon. Winds will be light southeast to
calm, becoming southwest in the morning, then southeast again in
the afternoon.

//ATL Confidence...00Z Update...
Medium on winds Wednesday.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  71  90 /  10  30  20  40
Atlanta         73  88  72  89 /  10  40  30  50
Blairsville     65  85  65  84 /  10  50  30  60
Cartersville    71  89  70  88 /  10  50  30  60
Columbus        73  90  72  91 /  30  50  30  40
Gainesville     71  87  70  88 /  10  40  30  50
Macon           72  90  71  91 /  20  30  30  40
Rome            71  90  70  89 /  10  50  30  60
Peachtree City  71  88  70  89 /  20  40  30  50
Vidalia         73  91  73  91 /  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....Reaves
AVIATION...17
Hazardous weather outlook, Aug 28, 2:44 PM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
244 PM EDT Tue Aug 28 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
244 PM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

 Isolated to scattered thunderstorms are possible over much
of north and central Georgia, mainly this afternoon and evening.
A strong storm cannot be ruled out with gusty winds,
occasional lightning, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The chance for showers and thunderstorms will increase
the rest of the week and through the weekend. At this time,
the threat for any severe weather is low, however, a few storms
could be strong with gusty winds, frequent lightning and
heavy rainfall. Persistent heavy rainfall could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 28, 8:02 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT TUE AUG 28 2018

GAZ078-079-089-090-290045-
Chattahoochee GA-Harris GA-Talbot GA-Muscogee GA-
802 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTAHOOCHEE...
SOUTHEASTERN HARRIS...SOUTHWESTERN TALBOT AND NORTHEASTERN MUSCOGEE
COUNTIES UNTIL 845 PM EDT...

At 801 PM EDT...a strong thunderstorm was near Box Springs, or 9
miles southwest of Talbotton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Waverly Hall, Upatoi, Ellerslie, Box Springs and Baughville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3279 8474 3261 8454 3253 8460 3253 8464
      3249 8464 3249 8466 3261 8489
TIME...MOT...LOC 0001Z 141DEG 3KT 3258 8465

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementFFCTalbot43 min
Aug 29, 9:52 AM EDTSpecial Weather StatementFFCMurray38 min
Aug 29, 2:18 PM EDTSpecial Weather StatementFFCChattooga27 min
Aug 29, 2:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Aug 29, 3:02 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 29, 4:05 PM EDTSpecial Weather StatementFFCPolk25 min
Aug 29, 4:08 PM EDTSpecial Weather StatementFFCBartow37 min
Aug 29, 4:13 PM EDTSevere Thunderstorm WarningFFCBartow33 min
Aug 29, 4:37 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 29, 4:48 PM EDTSpecial Weather StatementFFCPolk27 min
Aug 29, 5:00 PM EDTSpecial Weather StatementFFCForsyth30 min
Aug 29, 6:19 PM EDTSpecial Weather StatementFFCDooly26 min
Aug 29, 6:23 PM EDTSpecial Weather StatementFFCMeriwether37 min
Aug 29, 6:46 PM EDTSevere Thunderstorm WarningFFCMeriwether29 min
Aug 29, 6:47 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 29, 7:07 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 29, 7:16 PM EDTSpecial Weather StatementFFCTroup29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.